Generalizations of Two Statistics on Linear Tilings

Toufik Mansour, Mark Shattuck

Research output: Contribution to journalArticlepeer-review


In this paper, we study generalizations of two well-known statistics on linear square-and-domino tilings by considering only those dominos whose right half covers a multiple of k, where k is a fixed positive integer. Using the method of generating functions, we derive explicit expressions for the joint distribution polynomials of the two statistics with the statistic that records the number of squares in a tiling. In this way, we obtain two families of q-generalizations of the Fibonacci polynomials. When k = 1, our formulas reduce to known results concerning previous statistics. Special attention is payed to the case k = 2. As a byproduct of our analysis, several combinatorial identities are obtained.
Original languageEnglish
Pages (from-to)508-533
Number of pages26
JournalApplications and Applied Mathematics: An International Journal
Issue number2
StatePublished - 1 Dec 2012


  • FIBONACCI sequence
  • LUCAS numbers
  • Fibonacci numbers
  • Lucas numbers
  • polynomial generalization
  • Tilings


Dive into the research topics of 'Generalizations of Two Statistics on Linear Tilings'. Together they form a unique fingerprint.

Cite this